Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A proof of $ C\sp 1$ stability conjecture for three-dimensional flows


Author: Sen Hu
Journal: Trans. Amer. Math. Soc. 342 (1994), 753-772
MSC: Primary 58F10; Secondary 58F15
DOI: https://doi.org/10.1090/S0002-9947-1994-1172297-6
MathSciNet review: 1172297
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a proof of the $ {C^1}$ stability conjecture for three-dimensional flows, i.e., prove that there exists a hyperbolic structure over the $ \Omega $ set for the structurally stable three-dimensional flows. Mañé's proof for the discrete case motivates our proof and we find his perturbation techniques crucial. In proving this conjecture we have overcome several new difficulties, e.g., the change of period after perturbation, the ergodic closing lemma for flows, the existence of dominated splitting over $ \Omega \backslash \mathcal{P}$ where $ \mathcal{P}$ is the set of singularities for the flow, the discontinuity of the contracting rate function on singularities, etc. Based on these we finally succeed in separating the singularities from the other periodic orbits for the structurally stable systems, i.e., we create unstable saddle connections if there are accumulations of periodic orbits on the singularities.


References [Enhancements On Off] (What's this?)

  • [1] N. Aoki, The set of Axiom A diffeomorphisms with no cycle, preprint, 1990. MR 1164874 (93f:58175)
  • [2] C. Doering, Persistently transitive vector fields on three-dimensional manifolds, Dynamical Systems and Bifurcation Theory (M. I. Camacho, M. J. Pacifico, and F. Takens, eds.), Pitman Res. Notes Math. Ser., vol. 160, Pitman, London, 1987, pp. 59-89. MR 907891 (89c:58111)
  • [3] J. Franks, Necessary conditions for stability of diffeomorphisms, Trans. Amer. Math. Soc. 158 (1971), 301-308. MR 0283812 (44:1042)
  • [4] J. Guckenheimer, A strange, strange attractor, The Hopf Bifurcation and Its Applications, Appl. Math. Ser., vol. 19, Springer-Verlag, Berlin and New York, 1976. MR 0494309 (58:13209)
  • [5] M. Hirsch, C. Pugh, and M. Shub, Invariant manifolds, Lecture Notes in Math., vol. 583, Springer-Verlag, Berlin and New York, 1977. MR 0501173 (58:18595)
  • [6] S. T. Liao, A basic propety of a certain class of differential systems, Acta Math. Sinica 22 (1979), 316-343. MR 549216 (81c:58045)
  • [7] -, An extension of the $ {C^1}$ closing lemma, Acta Sci. Natur. Univ. Pekinensis 2 (1979), 1-41.
  • [8] -, Obstruction sets (II), Acta Sci. Natur. Univ. Pekinensis 2 (1981), 1-36. MR 646519 (83c:58065)
  • [9] -, On the stability conjecture, Chinese Ann. Math. 1 (1980), 9-30. MR 591229 (82c:58031)
  • [10] -, Standard systems of differential equations and obstruction sets with applications to structural stability problems, Proc. 1983 Beijing Sympos. on Diff. Geometry and Diff. Eqns., Science Press, Beijing, 1986. MR 880871 (88f:58129)
  • [11] R. Mañé, Persistent manifolds are normally hyperbolic, Trans. Amer. Math. Soc. 246 (1978), 261-283. MR 515539 (80c:58019)
  • [12] -, An ergodic closing lemma, Ann. of Math. (2) 116 (1982), 503-540. MR 678479 (84f:58070)
  • [13] -, On the creation of homoclinic points, Inst. Hautes Etudes Sci. Publ. Math. 66 (1987), 139-159. MR 932137 (89e:58089)
  • [14] -, A proof of the $ {C^1}$ stability conjecture, Inst. Hautes Etudes Sci. Publ. Math. 66 (1987), 161-210.
  • [15] V. V. Nemytskii and V. V. Stepanov, Qualitative theory of differential equations, Princeton Math. Ser., Princeton Univ. Press, Princeton, NJ, 1960. MR 0121520 (22:12258)
  • [16] J. Palis, A proof of the $ \Omega $ stability conjecture, Inst. Hautes Etudes Sci. Publ. Math. 66 (1987), 211-218. MR 932139 (89e:58091)
  • [17] J. Palis and W. de Melo, Geometric theory of dynamical systems: an introduction, Springer-Verlag, Berlin and New York, 1982. MR 669541 (84a:58004)
  • [18] J. Palis and S. Smale, Structural stability theorems, Global Analysis, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, RI, 1970, pp. 223-231. MR 0267603 (42:2505)
  • [19] V. A. Pliss, A hypothesis due to Smale, Differential Equations 8 (1972), 203-214.
  • [20] C. Pugh, The closing lemma, Amer. J. Math. 89 (1967), 956-1009. MR 0226669 (37:2256)
  • [21] J. Robbin, A structural stability theorem, Ann. of Math. (2) 94 (1971), 447-493. MR 0287580 (44:4783)
  • [22] C. Robinson, Structural stability of $ {C^1}$ diffeomorphisms, J. Differential Equations 22 (1976), 28-73. MR 0474411 (57:14051)
  • [23] A. Sannami, The stability theorems for discrete dynamical systems on two-dimensional manifolds, Nagoya Math. J. 90 (1983). MR 702250 (84m:58106)
  • [24] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 0228014 (37:3598)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F10, 58F15

Retrieve articles in all journals with MSC: 58F10, 58F15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1172297-6
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society